Mississippi, 2011

Damaging Wind in Mississippi, June 7, 2011

June 7, 2011 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produce damaging winds in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produce damaging winds in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 7, 12:18 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 12:18 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CDT TUE JUN 7 2011

.AVIATION (18Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE TAF PERIOD. A MOIST SOUTHEAST WIND ON THE BACKSIDE OF A
WEAK LOW MOVING INTO THE MS SOUND WILL HELP TO GENERATE SCATTERED
CONVECTION THIS AFTERNOON AND EARLY EVENING. ONCE CONVECTION WANES
OVERNIGHT...THE PRIMARY CONCERN WILL BE PATCHY STRATUS DEVELOPING
CLOSE TO THE COAST. DIURNAL CUMULUS WITH BASES AROUND 3-4 KFT
DEVELOP BY MID WEDNESDAY MORNING. 34/JFB

&&

.MESOSCALE UPDATE...A MCV GENERATED FROM A THUNDERSTORM COMPLEX LAST
NIGHT TO OUR EAST IS CURRENTLY DRIFTING WEST JUST SOUTH OF THE MS
BARRIER ISLANDS. THIS FEATURE HAS ALREADY RESULTED IN DEVELOPMENT OF
ISOLATED CONVECTION ALONG THE ALABAMA COASTAL COUNTIES AND
OFFSHORE. AS THE MCV AND ITS ASSOCIATED WEAK SFC LOW CONTINUE TO
SHIFT WEST...THE WIND FLOW OVER OUR REGION WILL BE PREDOMINATELY OUT
OF THE SOUTH/SOUTHEAST...ALLOWING FOR THE ADVECTION OF MOIST GULF
AIR INTO THE REGION. DESPITE THE CLOUDINESS SEEN THIS MORNING...
MLCAPES HAVE ALREADY CLIMBED ABOVE 2500 J/KG ACROSS COASTAL BALDWIN
COUNTY EAST INTO THE COASTAL PORTIONS OF THE FL PANHANDLE.
INSTABILITY WILL CONTINUE TO RISE WITH ADDITIONAL HEATING WITH
TEMPERATURES CLIMBING INTO THE LOW TO MID 90S FOR MUCH OF THE
AREA...WITH UPPER 90S STILL LIKELY IN THE FAR INTERIOR. MLCAPES ARE
FORECAST TO EXCEED 3000 J/KG THIS AFTERNOON OVER THE SOUTHERN HALF
OF THE CWA. GIVEN THE FACT THAT NO MID LEVEL CAPPING IS PRESENT...WE
EXPECT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON.
COASTAL AREAS WILL AGAIN BE A FAVORED AREA OF DEVELOPMENT...BUT
CHANCES ALSO INCREASE FURTHER INLAND AS THE LIGHT SE FLOW PREVENTS
THE DEGREE OF MIXING SEEN THE PAST FEW DAYS.

THE WET MICROBURST RISK CONTINUES TO BE HIGH FOR THIS AFTERNOON...IN
LARGE PART DUE TO THE INSTABILITY VALUES SEEN...BUT ALSO DUE TO
STEEP LOW LEVEL LAPSE RATES. HAIL WILL AGAIN BE POSSIBLE GIVEN THE
DEGREE OF INSTABILITY IN THE HAIL GROWTH ZONE...WITH THE POTENTIAL
OF UP TO QUARTER SIZE HAIL IN ANY VIGOROUS UPDRAFT THAT CAN BECOME
SUSTAINED (I.E. YESTERDAY'S FOLEY/SUMMERDALE STORM). 34/JFB

&&

.PREVIOUS DISCUSSION (ISSUED 525 AM CDT TUE JUN 7 2011)...

.SHORT TERM...(TODAY AND TONIGHT)A WEAK AREA OF LOW PRESSURE NEAR
THE ALABAMA AND NORTHWEST FLORIDA COAST WILL SHIFT WEST TODAY AND
TONIGHT LEADING TO SLIGHTLY BETTER MOISTURE ADVECTION IN THE LOWER
TO MID LEVELS FOR MOST OF THE CWFA THROUGH TONIGHT. THIS PATTERN
WILL RESULT IN SLIGHTLY BETTER COVERAGE OF THUNDERSTORMS FOR MOST OF
THE CWFA LATER TODAY AND EARLY TONIGHT. LATEST MODEL SOUNDINGS
CONTINUE TO DEPICT BETTER INSTABILITY NEAR THE COAST WITH CAPES
REACHING OR EXCEEDING 3000 J/KG BY LATE MORNING AND EARLY AFTERNOON.
MID LEVEL LAPSE RATES ARE ALSO RUNNING A BIT ABOVE NORMAL SUGGESTING
GOOD CELL GROWTH LATER THIS MORNING AND THIS AFTERNOON. WITH SOME
DRY AIR ALOFT COMBINED WITH A DECENT MID LEVEL FORCING FROM MAIN
IMPULSE TRACKING WEST JUST SOUTH OF THE COAST BELIEVE WE COULD SEE
MORE STRONG TO POSSIBLY SEVERE THUNDERSTORMS DEVELOPING OVER
SOUTHERN PARTS OF THE CWFA BY MIDDAY SHIFTING INLAND ALONG A
DEVELOPING SEABREEZE DURING THE AFTERNOON AND EARLY EVENING HOURS.
MAIN THREAT WITH THE STRONGER THUNDERSTORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND SMALL TO MEDIUM SIZE HAIL. AS FOR TEMPS WILL
CONTINUE TO LEAN TOWARDS THE WARMER MET GUIDANCE GOING 1 TO 2
DEGREES ABOVE NEAR THE COAST AND 2 TO 3 DEGREES ABOVE FOR MOST
INLAND AREA. THERE WILL BE A MIX OF CLOUDS AND SUN MOSTLY THROUGH
MIDDAY FOLLOWED BY MORE CLOUDS THAN SUN IN THE AFTERNOON AND EARLY
EVENING HOURS. 32/EE

WET MICROBURST RISK FOR TODAY IS HIGH.

WEDNESDAY THROUGH THURSDAY NIGHT)BY WEDNESDAY THE UPPER HIGH WILL
HAVE SHIFTED NORTHEAST OF THE FORECAST AREA...VICINITY OF THE
MID-ATLANTIC STATES WITH A LARGE SPRAWLING SURFACE HIGH OVER THE
SAME GENERAL AREA. THIS WILL PUT THE FORECAST AREA IN A EAST TO
SOUTHEAST FLOW AND ENOUGH DEEPER MOISTURE TO CONTINUE THE TREND OF
THE PAST FEW DAYS OF SCATTERED SHOWERS AND THUNDERSTORMS FROM LATE
MORNING TO LATE AFTERNOON. THE SURFACE TROUGH OF EARLY IN THE WEEK
THAT HELPED TO GENERATE A FEW STRONGER STORMS WILL NO LONGER BE A
FACTOR AND SHOULD BE MORE TYPICAL SUMMER PULSE TYPE STORMS. WILL
CONTINUE THE TREND OF GOING ABOVE GUIDANCE FOR HIGHS WITH THE
HOTTEST TEMPERATURES EXPECTED TO BE ACROSS THE NORTHEAST ZONES
CLOSER TO THE HIGH AND THE DRIER AIR. BY THURSDAY EXPECT THE BETTER
CHANCE FOR CONVECTION TO BE ALONG THE SEA BREEZE AND OVER INTERIOR
SOUTHEAST MISSISSIPPI. /11

.LONG TERM...(FRIDAY THROUGH MONDAY)AN UPPER(H3) TROUGH EASES
NORTHEAST OVER THE GULF BY FRIDAY WITH THE FORECAST AREA GENERALLY
ON THE DRIER WEST SIDE OF THE CIRCULATION. WILL NOT MENTION POPS ON
FRIDAY OR SATURDAY BUT WOULD NOT BE SURPRISED TO SEE A VERY ISOLATED
AFTERNOON STORM...ON FRIDAY DO THINK WE WILL BEGIN TO SEE SOME EARLY
MORNING SHOWERS/THUNDERSTORMS JUST OFFSHORE. SUNDAY AND MONDAY
SHOULD BE MORE OF A TYPICAL SUMMER PATTERN...BUT STILL A LITTLE
LOWER ON THE POPS AS SURFACE RIDGE TO THE WEST OVER TEXAS WILL TEND
TO KEEP THE HIGHER MOISTURE AIR OVER THE GULF AND NORTH OF THE
FORECAST AREA AS WEAK DISTURBANCES SLIDE DOWN THE FRONT SIDE OF THE
RIDGE AND ACROSS THE OHIO VALLEY. TEMPERATURES WILL REMAIN A LITTLE
ABOVE NORMAL FOR THIS TIME OF YEAR FOR AFTERNOON HIGHS. /11

.MARINE...A WEAK AREA OF LOW PRESSURE NEAR THE ALABAMA AND NORTHWEST
COAST WILL DRIFT WEST AND CONTINUE TO WEAKEN THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME BETTER ORGANIZED LATER TODAY
AND CONTINUE THROUGH WEDNESDAY AS THE AREA OF LOW PRESSURE SHIFTS
WEST OF THE MARINE AREA. A BETTER CHANCE FOR WATERSPOUTS CAN ALSO BE
EXPECTED WITH THIS PATTERN THROUGH WEDNESDAY. OTHERWISE...A LIGHT TO
MODERATE SOUTHERLY WIND FLOW...MOSTLY DURING THE AFTERNOON AND
EVENING HOURS...WILL CONTINUE OVER THE MARINE AREA THROUGH THE
REMAINDER OF THE WEEK. LITTLE CHANGE IN SEAS...GENERALLY AROUND 2
FEET IS EXPECTED THROUGH THE REMAINDER OF THE WEEK. WINDS AND SEAS
WILL BE HIGHER NEAR SCATTERED THUNDERSTORMS MOSTLY DURING THE
AFTERNOON AND EVENING HOURS. 32/EE

.AVIATION...(12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z WED EXCEPT
NEAR THUNDERSTORMS MOSTLY DURING THE AFTERNOON AND EVENING HOURS.
CEILINGS AROUND 2.5 TO 3.0 FT CAN BE EXPECTED IN AND AROUND
THUNDERSTORMS. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS RANGING
FROM 35 TO 55 KNOTS MOSTLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. WINDS WILL BE MOSTLY LIGHT AND VARIABLE EARLY TODAY BECOMING
SOUTH AT 10 TO 15 KNOTS IN THE AFTERNOON AND EARLY EVENING
HOURS...BECOMING LIGHT AND VARIABLE AGAIN OVERNIGHT. 32/EE

.FIRE WEATHER...SPOTTY AFTERNOON SHOWERS AND THUNDERSTORMS WILL
CONTINUE TODAY AND TOMORROW. LOW HUMIDITY WILL NOT BE A PROBLEM OVER
THE WEST FLORIDA PANHANDLE OR SOUTHEAST MISSISSIPPI BUT MAY SEE SOME
30 TO 35 PERCENT READINGS OVER NORTHEAST ZONES NEXT FEW AFTERNOONS.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 4:45 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE JUN 7 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME
OF THE STORMS COULD BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS
OF 40 TO 50 MPH AND PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING
WIND GUSTS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY THROUGH THE REMAINDER OF THE WEEK. SOME OF THE STORMS COULD
BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS OF 40 TO 50 MPH AND
PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING WIND GUSTS AND
QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SKYWARN SPOTTERS ARE ENCOURAGED
TO RELAY ANY REPORTS OF WIND DAMAGE OR LARGE HAIL.
OTHERWISE...ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS
NOT EXPECTED THROUGH SUNDAY.

In the hours before

Special weather statement, Jun 7, 12:42 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT TUE JUN 7 2011

MSZ075-071915-
PERRY MS-
142 PM CDT TUE JUN 7 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY IN
SOUTHEAST MISSISSIPPI...THROUGH 215 PM CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHTON...OR 11 MILES NORTHEAST OF NEW
AUGUSTA...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCSWAIN...GOOD HOPE...RHODES...TALLAHALA AND RUNNELSTOWN.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

The radar

The Mobile radar (KMOB), 101 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 7, 1:40 PM CST to 1:42 PM CST
Where
Perry County, Richton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.350, -88.950

Winds estimated at 60 mph knocked trees down on power lines in Richton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326285.